Colorado, 2012

Winter Storm in Colorado, February 20 to 23, 2012

February 20 to 23, 2012 · NWS GJT · 4 events in 4 counties and zones

A persistent moist and strong northwest flow with embedded disturbances produced heavy snowfall in the mountains and some lower elevation areas of northwest Colorado.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A persistent moist and strong northwest flow with embedded disturbances produced heavy snowfall in the mountains and some lower elevation areas of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 9:32 PM MST, 28 minutes earlier.

Area forecast discussion, Feb 20, 9:32 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
932 PM MST MON FEB 20 2012

.SHORT TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 315 PM MST MON FEB 20 2012

FOLLOWING PASSAGE OF LAST NIGHTS TROUGH...A SHALLOW SHORTWAVE
RIDGE MOVED OVER THE AREA AND CLEARED THE SKIES...WITH MOUNTAIN
SNOW SHOWER ENDING EARLIER THIS AFTERNOON. TONIGHT THROUGH TUE..A
STRENGTHENING NW FLOW ALOFT WITH A FEW EMBEDDED TROUGHS WILL KEEP
NW AND PORTIONS OF THE CENTRAL CO MTS IN OROGRAPHIC SNOWFALL. THE
FIRST WEAK TROUGH SHOULD BE OVER THE EASTERN UINTA MTS AROUND 03Z
THIS EVENING...THEN REACH THE NW AND CENTRAL CO MTS AROUND 06Z. SOME
SHOWERS SHOULD ALSO REACH THE SAN JUAN MOUNTAINS ABOUT THE SAME
TIME...THOUGH SNOWFALL WILL BE WEAKER AND LESS WIDESPREAD.
NORTHWESTERLY OROGRAPHIC SNOWFALL SHOULD CONTINUE THERE THROUGH
ABOUT 12Z...THEN DIMINISH THROUGH TUE MORNING. MINOR UPLIFT FROM
THE TROUGH WITH NONE IMPRESSIVE MOISTURE AND NW OROGRAPHIC FLOW
SHOULD BE ENOUGH FOR 1 TO 2 INCHES ON WEST AND NW FACING SLOPES OF
ZONES 4...13...10...AND 9 TONIGHT.

A SECOND WEAKER TROUGH IS PROJECTED BY THE NAM12 TO MOVE OVER THE
SAME AREA TUE AFTERNOON...THOUGH THE MOST IMPORTANT PARAMETER IN
THE EQUATION IS THE STRENGTHENING MOIST NW FLOW AT MOUNTAINTOP
LEVEL. THE PRESSURE GRADIENT WILL CONTINUE TIGHTENING THROUGH TUE
AND WILL INITIATE A PERIOD OF STEADY NW OROGRAPHIC SNOWFALL OVER THE
NW AND CENTRAL CO AND UT MOUNTAINS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 315 PM MST MON FEB 20 2012

PERSISTENT AND MOIST NW FLOW WILL KEEP THE FOCUS FOR SNOW MAINLY ON
THE NORTHERN CO MTNS THROUGH THURSDAY NIGHT. TUESDAY NIGHT AND THEN
WEDNESDAY NIGHT-THURSDAY CONTINUE TO LOOK LIKE THE BETTER TIMES FOR SNOW
ACCUMULATIONS IN THE NORTHERN MOUNTAINS. IT WILL ALSO BECOME WINDY
ACROSS THE NORTH AT MIDWEEK ADDING THE PROSPECT OF BLOWING SNOW OVER
THE NRN MTNS AS WELL...WITH MODELS INDICATING W-NW WINDS OF 30-40
KTS AT 700 MB...TO 50 KTS ALONG THE WY/CO BORDER. WILL CONTINUE WITH
THE SPECIAL WEATHER STATEMENT ADDRESSING THE OUTLOOK FOR PROLONGED
LIGHT TO AT TIMES MODERATE SNOW IN THE NORTHERN MTNS THAT
COULD...OVER TIME...RESULT IN SOME SIGNIFICANT ACCUMULATIONS.

MODELS THIS MORNING KEPT THE NORTHERN JET A LITTLE FARTHER NORTH TUESDAY
NIGHT THAN PREVIOUS RUNS...MORE OVER WY/MT VERSUS WY/CO. THE JET NOSE
STILL CURLED DOWN INTO NRN CO...HOWEVER...TO PROVIDE A BIT OF ADDED
LIFT TO THE NORTHWEST OROGRAPHICS AND AN UPTICK IN SNOWFALL TUE
NIGHT. THERE SHOULD BE A LET UP IN SNOW BY WEDNESDAY AFTERNOON AS
THE JET NOSE SWEEPS EAST. SNOW WILL INCREASE AGAIN ACROSS THE
NORTHERN MTNS WEDNESDAY NIGHT AND SPREAD INTO THE CENTRAL MOUNTAINS
AS THE UPPER JET AND ACCOMPANYING SURFACE COLD FRONT SLIDE DOWN
ACROSS THE FORECAST AREA THROUGH THURSDAY. THIS SOUTHWARD MIGRATION
OF THE UPPER JET WILL BE COUPLED WITH A TROUGH AMPLIFYING OVER THE
CENTRAL STATES. COLDER TEMPS ARE EXPECTED THURSDAY-FRIDAY.

THE PROGRESSIVE PATTERN IS EXPECTED TO CONTINUE THROUGH MONDAY. A
FEW LIGHT SNOW SHOWERS MAY PERSIST OVER THE NORTHERN MTNS
FRIDAY-SATURDAY...BUT MOST OF THE FORECAST AREA WILL MOSTLY CLEAR TO
PARTLY CLOUDY. TEMPS WILL MODERATE SATURDAY AHEAD OF THE NEXT
PACIFIC TROUGH. THE GFS AND ECMWF MODELS HANDLE THIS WEEKEND TROUGH
DIFFERENTLY...SO WILL NOT STRAY FROM THE CONSENSUS GUIDANCE OF A
SLIGHT CHANCE OF PRECIP SUNDAY-MONDAY ALONG WITH A COOL-DOWN IN
TEMPERATURES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 932 PM MST MON FEB 20 2012

ANOTHER FAST MOVING UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE
NORTHEAST UTAH AND NORTHWEST COLORADO LATE TONIGHT AND TUESDAY.
INCREASING MOISTURE AND FAVORABLE OROGRAPHIC WINDS OUT OF THE WEST
NORTHWEST WILL RESULT IN AREAS OF SNOW STARTING AFTER 09Z AND
CONTINUING FOR THE NEXT SEVERAL DAYS. EXPECTED OCCASIONAL MVFR TO
IFR CIGS AND VSBYS NORTH AND EAST OF A LINE FROM KCAG TO KRIL TO
KGUC. ELSEWHERE...VFR CONDITIONS WILL PERSIST...ALTHOUGH GUSTY
WINDS CAN BE EXPECTED AS THE UPPER LEVEL JET SAGS INTO THE REGION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...CC
LONG TERM....JAD
AVIATION...JDC
Hazardous weather outlook, Feb 20, 2:54 AM MST, 19 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
254 AM MST MON FEB 20 2012

COZ001>014-017>023-UTZ022>025-027>029-211000-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
254 AM MST MON FEB 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY

SNOW WILL ENDING IN FROM THE WEST TODAY AS A STRONG STORM SYSTEM
MOVES EASTWARD OUT OF THE OVER THE AREA. HOWEVER WINTER WEATHER
ADVISORIES REMAIN OVER PORTIONS OF THE WESTERN COLORADO MOUNTAINS
FOR PERIODS OF SNOW...GUSTY WINDS OVER HIGHER OR EXPOSED TERRAIN
AND REDUCE VISIBILITY IN BLOWING SNOW. SNOW WILL DIMINISH TO
SCATTERED SHOWERS BY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH SUNDAY

MOUNTAIN SNOW SHOWERS WILL REDEVELOP MONDAY NIGHT. THEN A STRONG AND
UNSETTLED NORTHWEST FLOW WILL PRODUCE SNOWFALL OVER THE NORTHERN
AND CENTRAL MOUNTAINS ON TUESDAY...WITH A CHANCE OF ON AGAIN OFF
AGAIN SNOW CONTINUING THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Feb 20, 7:46 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
746 PM MST MON FEB 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             6 S MESA                39.08N 108.13W
02/20/2012  M13.0 INCH       MESA               CO   NWS EMPLOYEE

            24 HOUR SNOWFALL

&&

EVENT NUMBER GJT1200150

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
February 20, 10:00 PM MST to February 23, 12:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall accumulations of 12 to 24 inches were measured across the area. Locally higher amounts included 30 inches at the Lost Dog SNOTEL site. Wind gusts of 30 to 50 mph produced localized blizzard conditions. Locally stronger wind gusts were measured, including 69 mph at the Storm Peak Lab.

Winter Storm, Upper Yampa River Basin

When
February 20, 10:00 PM MST to February 23, 3:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall accumulations of 8 to 19 inches were measured across the area. Wind gusts of 40 to 55 mph produced localized blizzard conditions.

Winter Storm, Flattop Mountains

When
February 20, 11:00 PM MST to February 23, 8:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall accumulations of 8 to 16 inches were measured across the area. Wind gusts of 30 to 55 mph produced localized blizzard conditions. Locally stronger wind gusts included 73 mph at the Storm King Mountain RAWS site.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
February 21, 3:00 PM MST to February 23, 1:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall accumulations of 8 to 15 inches were measured above the 10,000 foot level, with lesser amounts at lower elevations. Wind gusts of 40 to 55 mph produced localized blizzard conditions. Locally stronger wind gusts included 74 mph at the Crown RAWS site. I-70 at Vail Pass was closed for several hours due to the inclement weather conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370389, 370391, 370390, 370392.